While assessing a 68-yr-old with ascites, the nurse also notes jugular venous distention (JVD) with the head of the patient’s bed elevated 45 degrees. The nurse knows this finding indicatesa.decreased fluid volume.c.increased right atrial pressure.b.jugular vein atherosclerosis.d.incompetent jugular vein valves.ANS: CThe jugular veins empty into the superior vena cava and then into the right atrium, so JVD with the patient sitting at a 45-degree angle reflects increased right atrial pressure. JVD is an indicator of excessive fluid volume (increased preload), not decreased fluid volume. JVD is not caused by incompetent jugular vein valves or atherosclerosis.DIF:Cognitive Level: Understand (comprehension)REF:739TOP:Nursing Process: AssessmentMSC:NCLEX: Physiological Integrity2.The nurse is caring for a patient who is receiving IV furosemide (Lasix) and morphine for the treatment of acute decompensated heart failure (ADHF) with severe orthopnea. Which clinicalfinding is the bestindicator that the treatment has been effective?Because the patient’s major clinical manifestation of ADHF is orthopnea (caused by the presence of fluid in the alveoli), the best indicator that the medications are effective is a decrease in dyspnea with the head of the bed at 30 degrees. The other assessment data may also indicate that diuresis or improvement in cardiac output has occurred but are not as specific to evaluating this patient’s response.DIF:Cognitive Level: Analyze (analysis)REF:742TOP:Nursing Process: EvaluationMSC:NCLEX: Physiological Integrity
3.Which topic will the nurse plan to include in discharge teaching for a patient with heart failurewith reduced ejection fraction (HFrEF)?The core measures for the treatment of heart failure established by The Joint Commission indicate that patients with an ejection fraction below 40% should receive an ACE inhibitor to decrease the progression of heart failure. Aerobic exercise may not be appropriate for a patientwith this level of heart failure, salt substitutes are not usually recommended because of the risk of hyperkalemia, and the patient will need to see the primary care provider more frequently than annually.DIF:Cognitive Level: Apply (application)REF:737TOP:Nursing Process: PlanningMSC:NCLEX: Physiological Integrity4.
- Spring '14
- Nursing, patient’s laboratory test findings